Treating an unintentional opioid overdose might sound like a daunting task, but there are a few straightforward steps you can take until emergency services arrive.
Knowing how to administer treatment for an unintentional opioid overdose could save someone’s life.
People who have unintentional opioid poisoning typically present with a combination of three key symptoms:
- pinpoint pupils
- difficulty breathing
If a person is responsive, maintaining consciousness, and breathing without difficulty, it’s unlikely that they’re experiencing an unintentional opioid overdose.
A person who has unintentional opioid poisoning will likely be in and out of consciousnesses. Attempt to keep them awake. As you do so, tell them what you’re doing.
If there’s no response, shake them and shout. If there’s still no response, you can grind your knuckles into their sternum for 5–30 seconds.
If they’ve stopped breathing or their breathing is very weak, rescue breathing techniques can help keep them alive until medical personnel arrive.
Quickly check to see if anyone in the area is trained in cardiopulmonary resuscitation (CPR) — a loud shout for help should attract attention. If there isn’t an immediate response, there are still steps you can take.
Start by performing 30 chest compressions:
- Place both hands in the center of the person’s chest. Position your shoulders directly over your hands with your elbows locked.
- Firmly push down at least 2 inches, then release, allowing their chest to return to its normal position. This is one compression. Do not allow more than 10 seconds to pass between compressions.
Perform two rescue breaths:
- Tilt the person’s head back, lift their chin, and pinch their nose.
- Deliver one breath into their mouth. This lasts about a second. Their chest should rise and fall with each breath. If it isn’t, their head may not be tilted far enough back.
- Deliver a second breath. If their chest doesn’t rise and fall after a second breath, there may be something blocking their airway.
Repeat the process until they’re breathing on their own or medical help arrives.
After performing CPR, you can administer naloxone to help reverse the opioid’s effects.
To administer nasal naloxone:
- Lay the person onto their back and remove the spray from its box.
- Peel back the tab with the circle to open the spray.
- Hold it with your thumb on the bottom of the red plunger and your first and middle fingers on each side of the nozzle.
- Tilt the person’s head back and place your hand under their neck for support.
- Insert the tip of the nozzle into one of their nostrils until your fingers on either side of the nozzle are against the bottom of their nose.
- Press the red plunger to administer a dose of the spray.
Nasal naloxone typically comes in a box with two spray devices. Each spray device contains one dose of naloxone.
You can administer nasal naloxone once every 2–3 minutes, alternating nostrils, until the person is responsive.
The medication wears off quickly — within 30–90 minutes — so it’s important to stay with them.
If the person is responsive and doesn’t want to go to the emergency room, be prepared to administer another dose of naloxone if their overdose symptoms return.
How to get naloxone
Naloxone is available without a prescription in all states, Washington, D.C., and Puerto Rico. If you have insurance coverage, you may be able to get the medication at no cost.
Many harm reduction programs offer free naloxone. Check out the National Community Based Naloxone Finder Map to find one near you.
Naloxone is also injectable. Naloxone vials may contain one or more doses, so it’s important to familiarize yourself with the medication and its recommended dose long before it’s needed.
One dose of injectable naloxone is typically 400–2,000 micrograms (0.4–2 milligrams).
To administer a naloxone injection:
- Take the orange cap off of the vial and stick the needle through the rubber stopper.
- Pull back on the plunger to draw the appropriate amount of fluid into the needle, ensuring that the syringe fills with liquid rather than air.
- Go to a muscle in the person’s shoulder or the front of their thigh and push down on the plunger to empty the syringe. You can inject through their clothing if you have to.
- If they don’t respond in 2–3 minutes, deliver another dose of naloxone.
If they wake up after you inject naloxone, explain what happened. Stay with them until medical personnel arrive, and let medical personnel know that the person has been given naloxone.
If the person is responsive and doesn’t want to go to the emergency room, stay with them until the medication wears off. If their overdose symptoms return, administer another dose of naloxone, if possible.
When in doubt, use naloxone
Naloxone is incredibly safe and won’t affect people who don’t have opioids in their system.
That means it’s safe to administer even if you’re unsure of whether someone’s experiencing unintentional poisoning from opioids or another substance.
Put the person in the recovery position after administering CPR and naloxone. This is especially important if you have to leave them alone for any reason — even if it’s just for a few seconds.
To do this, lay the person on their side, bend their knees, and turn their face to the side.
This helps keep their airway clear and reduces their risk of choking if they vomit.
It’s important to call 911 or local emergency services in the event of an unintentional opioid overdose. Even if you follow the steps above, naloxone wears off, and complications from other underlying conditions are possible.
Tell the dispatcher:
- the person is unresponsive and that their breathing has slowed or stopped
- your exact location, including what room you’re in or floor you’re on, or nearby landmarks
- if you’ve administered naloxone and whether it worked
It’s understandable to be concerned about police involvement. Try not to use the word overdose and avoid mentioning anything relating to drugs.
Focus on describing what you can see and whether they’re not breathing or responding. If the person is turning blue, for example, say this.
When you’re on the call, try to minimize background noise. Dispatchers may be more likely to send police as well as an ambulance if things sound loud and chaotic.
When the paramedics arrive, tell them as much information as you can about the person’s symptoms and whether naloxone was used.
If you suspect that someone has unintentionally overdosed, doing something is always better than doing nothing. Calling 911 or local emergency services is an important step.
Many states have
Adam England lives in the UK, and his work has appeared in a number of national and international publications. When he’s not working, he’s probably listening to live music.